Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 9, NWS Amarillo, TX

April 12, 20225 counties in Texas

NWS Amarillo, TX issued this wind advisory at Apr 12, 2022, 4:23 AM CDT for 5 counties in Texas. It took effect at Apr 12, 2022, 9:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 12, 2022, 4:23 AM CDT (09:23 UTC)
In effect from
Apr 12, 2022, 9:00 AM CDT
Expired
Apr 12, 2022, 10:00 PM CDT
In force
13 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Collingsworth County, TX, Donley County, TX, Gray County, TX, Wheeler County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2022-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2022-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3572 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS74 KAMA 120923
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
423 AM CDT Tue Apr 12 2022

OKZ001>003-TXZ001>013-016-017-317-122100-
/O.CON.KAMA.HW.W.0005.220412T1400Z-220413T0300Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Lake Marvin, Dalhart, Glazier, Romero,
Umbarger, Conlen, Palo Duro Canyon State Park, Canadian, Lora,
Gruver, Four Way, Borger, Codman, Canyon, Amarillo, Waka,
Perryton, Buffalo Lake, Panhandle, Ware, Boys Ranch, Bootleg,
Boise City, Higgins, Masterson, Miami, White Deer, Vega, Booker,
Wolf Creek Park, Keyes, Pantex, Bushland, Spearman, Channing,
Forgan, Farnsworth, Skellytown, Dumas, Wildorado, Stratford,
Follett, Hereford, Beaver, Dawn, Hartley, and Guymon
423 AM CDT Tue Apr 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 10 
PM CDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...The Oklahoma Panhandle and portions of the Texas Panhandle.

* WHEN...From 9 AM this morning to 10 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TXZ014-015-018>020-122100-
/O.NEW.KAMA.WI.Y.0009.220412T1400Z-220413T0300Z/
Gray-Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Wayside, Dozier, Clarendon, Lela,
Wheeler, Briscoe, Wellington, Twitty, Shamrock, Claude,
Goodnight, Samnorwood, Lutie, Pampa, Kingsmill, and Washburn
423 AM CDT Tue Apr 12 2022

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS 
EVENING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Armstrong, Collingsworth, Donley, Gray and Wheeler 
  Counties.

* WHEN...From 9 AM this morning to 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Guerrero
2 follow-up statements
323 
WWUS74 KAMA 121954
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
254 PM CDT Tue Apr 12 2022

OKZ001>003-TXZ001>013-016-017-317-130300-
/O.CON.KAMA.HW.W.0005.000000T0000Z-220413T0300Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Lake Marvin, Dalhart, Glazier, Romero,
Umbarger, Conlen, Palo Duro Canyon State Park, Canadian, Lora,
Gruver, Four Way, Borger, Codman, Canyon, Amarillo, Waka,
Perryton, Buffalo Lake, Panhandle, Ware, Boys Ranch, Bootleg,
Boise City, Higgins, Masterson, Miami, White Deer, Vega, Booker,
Wolf Creek Park, Keyes, Pantex, Bushland, Spearman, Channing,
Forgan, Farnsworth, Skellytown, Dumas, Wildorado, Stratford,
Follett, Hereford, Beaver, Dawn, Hartley, and Guymon
254 PM CDT Tue Apr 12 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING...

* WHAT...Southwest winds around 40 mph with gusts up to 65 mph.

* WHERE...Oklahoma Panhandle and the northwest two thirds of the 
  Texas Panhandle.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

TXZ014-015-018>020-130300-
/O.CON.KAMA.WI.Y.0009.000000T0000Z-220413T0300Z/
Gray-Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Wayside, Dozier, Clarendon, Lela,
Wheeler, Briscoe, Wellington, Twitty, Shamrock, Claude,
Goodnight, Samnorwood, Lutie, Pampa, Kingsmill, and Washburn
254 PM CDT Tue Apr 12 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* WHAT...Southwest winds around 35 mph with gusts to 50 mph.

* WHERE...Armstrong, Collingsworth, Donley, Gray and Wheeler 
  Counties.

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

LG
191 
WWUS74 KAMA 130247
NPWAMA

URGENT - WEATHER MESSAGE
National Weather Service Amarillo TX
947 PM CDT Tue Apr 12 2022

OKZ001>003-TXZ001>013-016-017-317-130400-
/O.EXP.KAMA.HW.W.0005.000000T0000Z-220413T0300Z/
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Deaf Smith-Randall-Palo Duro Canyon-
Including the cities of Lake Marvin, Dalhart, Glazier, Romero,
Umbarger, Conlen, Palo Duro Canyon State Park, Canadian, Lora,
Gruver, Four Way, Borger, Codman, Canyon, Amarillo, Waka,
Perryton, Buffalo Lake, Panhandle, Ware, Boys Ranch, Bootleg,
Boise City, Higgins, Masterson, Miami, White Deer, Vega, Booker,
Wolf Creek Park, Keyes, Pantex, Bushland, Spearman, Channing,
Forgan, Farnsworth, Skellytown, Dumas, Wildorado, Stratford,
Follett, Hereford, Beaver, Dawn, Hartley, and Guymon
947 PM CDT Tue Apr 12 2022

...HIGH WIND WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds have diminished and that trend will continue this evening. As 
a result, the High Wind Warning issued earlier has been allowed to 
expire.

$$

TXZ014-015-018>020-130400-
/O.EXP.KAMA.WI.Y.0009.000000T0000Z-220413T0300Z/
Gray-Wheeler-Armstrong-Donley-Collingsworth-
Including the cities of Wayside, Dozier, Clarendon, Lela,
Wheeler, Briscoe, Wellington, Twitty, Shamrock, Claude,
Goodnight, Samnorwood, Lutie, Pampa, Kingsmill, and Washburn
947 PM CDT Tue Apr 12 2022

...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING...

Winds have diminished and that trend will continue this evening. As 
a result, the Wind Advisory issued earlier has been allowed to 
expire.

$$

Schneider

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Apr 12, 3:41 AM CDT, 42 minutes earlier.

Area forecast discussion, Apr 12, 3:41 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
341 AM CDT Tue Apr 12 2022

.SHORT TERM (Today through tomorrow night)...

Overview:
A very dangerous wildfire scenario could play out today as very
strong winds are coupled with extreme dryness of the fuel
environment across the Southern Plains. In other words, the
Panhandles will be in an extremely critical fire weather scenario
today where large fires are possible. It is very important that we
all practice effective and safe wildfire prevention tactics to
eliminate any fire starts today. Any fires that develop could get
out of hand quickly. Unfortunately, the critical fire weather
conditions will continue into Wednesday as well, but at least the
weather parameters will be less problematic given the relatively
weaker wind speeds. Lastly, as the northern front passes through
tonight, we have a very small chance at some rainfall in the far
northwest. That said, any locations that happen to get rainfall
will not accumulate much which is unfortunate given the dry
conditions across the Panhandles.

Further Details:
A strong closed H5 low will pass over the northern Rockies today,
and eject out over the northern plains late today/tonight. An
associated lee low will develop over southeastern parts of CO, and
this will result in a strong pressure gradient over the
Panhandles. While the gradient relaxes somewhat as the day
progresses due to the eastward movement of the surface low and
trough axis location, the boundary layer lapse rates will allow
for efficient mixing of a strong stacked jet over the Panhandles
through most of the day. Wind speeds between 850mb and 500mb will
range from about 40 to 70 knots, and we will be able to mix these
winds down which will lead to high wind warning across most of the
Panhandles. A vast majority of the Panhandles will experience
sustained winds around 30-40 mph with gusts around 50-65 mph. The
northwestern half of the area will be under the strongest wind
speed potential. A pacific cold front is expected to come through
tonight before a Canadian front, and the winds will start to shift
behind this front to a more westerly component around sunset. Then
sometime around 1-2am we will see the winds shift to a northerly
component as the northern front moves through. The timing of these
fronts may be crucial to any ongoing fire fighting.

As the H5 low moves east towards the Great Lakes, a northwest to
southeast oriented jet streak aloft will nose into the area on the
backside of the low. This will provide lift via ageostrophic
circulations in the left exit region of the jet. As the northern
front comes through, we will also have surface lift. The timing of
these two features will be important for our precipitation
chances across the far northwest Wednesday morning. Certainly not
worth holding your breath for any accumulation of rainfall which
is unfortunate given our dry streak. Tomorrow we will see the
pattern aloft shift from southwesterly to a more zonal flow. This
cross barrier flow will allow for another breezy day tomorrow
across the Panhandles and the state of the fuels will allow for
another critical fire weather day across the Panhandles.

Guerrero

&&

.FIRE WEATHER...

Focus will be on today, but a fire weather watch remains in
effect for tomorrow.

RFTI values of 6 to 8 will spread across nearly the entire
Panhandles today. RH values will drop down into the single digits
this afternoon, especially the eastern zones. Given the extreme
dryness of the fuels, we will experience extremely critical fire
weather conditions today as strong winds develop across the area.
ERC values are well into the 95th+ percentile grouping, and given
the high wind warning today, any fires that start could get out
of hand quickly as sustained winds reach 30-40 mph with gusts
around 50-65 mph.

Guerrero

&&

.LONG TERM...Thursday through Monday Night...

Westerly flow aloft will continue on Thursday with mild temperatures
expected.  Highs look to be in the 70s with light southwest winds 10-
15 mph.  It's still possible for the winds to over perform,
especially given the zonal flow, and how the lee surface low sets
up.  It will still be very dry, but for once we may only see
elevated Fire Weather concerns on Thursday, but we should still be
prepared for potential critical Fire Weather.

Warmer temperatures on Friday as flow aloft shifts slightly
southwest.  Lee surface low expected to set up and bring slightly
stronger winds. We'll still remain very dry and that will promote
more critical Fire Weather.

Upper level trough will linger over the Great Lakes region.  As a
weak disturbance passes north of the Panhandles, it will open up the
possibility of a back door cold front on Saturday.  While models are
still struggling with this potential, the trend has leaned a bit
more in that direction.  Just how strong, and how far south, the
front will be is certainly in question.  Sticking with NBM
temperatures in the lower to mid 70s seems reasonable, but could go
either way depending on the strength of the front.

Flow should shift more zonal to northwest on Sunday with warming
temperatures.  Highs expected to be in the mid 70s to lower 80s.
That being said, there is the possibility that the backdoor cold
front lingers and while we're still likely to see mild temperatures,
we could actually have easterly winds, yet very dry conditions.  So
critical Fire Weather is certainly possible on Sunday.

As the next system moves across the central CONUS a cold front is
expected to come through late Sunday to early Monday morning.
Temperatures may be cold enough for a freeze in some areas.  North
winds expected to be around 15 to 25 mph with high temperatures in
the 60s.

Weber

&&

.FIRE WEATHER...

Tuesday and Wednesday being the worst of the Fire Weather days this
week, however we still will continue to have high fire danger for
quite some time, as ERC's continue to be well above the 90th
percentile, and precipitation chances look very dim at this time.

Thursday will be dry, but with lighter winds, and therefore we may
get away with just elevated conditions.  Winds could still
over perform and we would see critical Fire Weather in such case.

Friday will be warmer and winds will start to move in the 20-25 mph
range, thus critical Fire Weather will likely occur for portions of
the Panhandles.

A cold front on Saturday may bring a break to the Fire Weather
conditions, but still may be able to get RFTI's 1 to 2 in the west
as RH values could get down to 12 percent.

There is some uncertainty as to how Sunday will pan out, but we
could see easterly winds, yet critical Fire Weather conditions due
to the 3-4 RFTI wind/RH combination, despite the winds coming from
the east.

Monday should be a break in the Fire Weather as a cold front Sunday
night into Monday morning should bring conditions down to RFTI of 1,
based on the RH value dropping around 15 percent in the afternoon,
the winds by mid afternoon should be around 15-20 mph and therefore
we may only see elevated Fire Weather.

Weber

&&

.AVIATION...For the 06Z TAFs:

VFR conditions are expected at all three terminals throughout the
valid TAF period. Main concern for this cycle is the LLWS this
morning as a 55-65 knot jet around 1000 ft AGL sets up, and then
the strong wind speeds later today from the southwest. A front
will push through tonight and there will be an eventual wind
shift.

Guerrero

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                85  41  63  32  73 /   0   0   5   0   0
Beaver OK                  89  35  57  27  68 /   0   5  10   0   0
Boise City OK              79  30  53  24  66 /   0  10  20   0   0
Borger TX                  89  41  63  33  74 /   0   5  10   0   0
Boys Ranch TX              85  38  63  29  73 /   0   5   5   0   0
Canyon TX                  86  41  64  30  74 /   0   0   5   0   0
Clarendon TX               89  46  65  34  73 /   0   0   0   0   0
Dalhart TX                 79  30  57  24  69 /   0   5  10   0   0
Guymon OK                  86  34  58  28  70 /   0  10  20   0   0
Hereford TX                85  40  64  28  74 /   0   0   0   0   0
Lipscomb TX                90  38  60  31  69 /   0   5  10   0   0
Pampa TX                   87  40  61  32  71 /   0   5   5   0   0
Shamrock TX                92  46  66  33  73 /   0   0   0   0   0
Wellington TX              93  49  70  33  75 /   0   0   0   0   0

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 9 AM this morning to 10 PM CDT this
     evening for the following zones: Carson...Dallam...Deaf
     Smith...Hansford...Hartley...Hemphill...Hutchinson...
     Lipscomb...Moore...Ochiltree...Oldham...Palo Duro Canyon...
     Potter...Randall...Roberts...Sherman.

     Red Flag Warning from 11 AM this morning to 10 PM CDT this
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Wind Advisory from 9 AM this morning to 10 PM CDT this evening
     for the following zones: Armstrong...Collingsworth...
     Donley...Gray...Wheeler.

OK...High Wind Warning from 9 AM this morning to 10 PM CDT this
     evening for the following zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 11 AM this morning to 10 PM CDT this
     evening for the following zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for the following zones: Beaver...Cimarron...Texas.

&&

24/24/89/89/24
Hazardous weather outlook, Apr 12, 3:21 AM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
321 AM CDT Tue Apr 12 2022

OKZ001>003-TXZ001>020-317-122030-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
321 AM CDT Tue Apr 12 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Extremely critical Fire Weather conditions today as winds will be
in the 35 to 45 mph range with gusts up to 65 mph along with very
low relative humidty values. Wind highlights continue across the
Panhandles.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Elevated to critical fire weather conditions are expected across
the combined Oklahoma and Texas Panhandles Wednesday through
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated and critical fire weather conditions Tuesday through
Sunday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 2:51 PM CDTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more31 hr

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.